Answer to question about using FAST MELTS

Author:
Updated:
Original:

According to Dr. Wood at Saturday's FAAN conference, antihistimine should be used as a treatment for anaphylaxis following epinephrine. Antihistimine includes oral or parenteral (shot). If oral, use liquid, chewable tablet or fast melt.

Lisa

On Apr 11, 2005

Do you know if that information is specific for children? As an adult with allergies I carry about benedryl, but it is not liquid, chewable or fast melt.

On Apr 11, 2005

Quote:

Originally posted by samirosenjacken: [b]According to Dr. Wood at Saturday's FAAN conference, antihistimine should be used as a treatment for anaphylaxis following epinephrine. [/b]

did he say anything (yea or nay) about using it *before*?

On Apr 12, 2005

Quote:

Originally posted by MommaBear: [b] did he say anything (yea or nay) about using it *before*?

[/b]

Not sure what you mean Mommabear about BEFORE. He was talking about an anaphylactic reaction here and basically stressed that epinephrine comes FIRST and then you can use benadryl for "comfort." He talked alot about the use of epi and how you should not hesitate to use it if you suspect anaphylaxis. Benadryl obviously can't hurt, but it cannot help either if you are having a true anaphylactic reaction.

On Apr 12, 2005

Sometimes what I read about antihistamines and suspected reactions floors me. [i]sigh[/i]. If we don't "get it" how do we expect others to?

Maybe it's just me.

On Apr 12, 2005

Quote:

Originally posted by MommaBear: [b]

Sometimes what I read about antihistamines and suspected reactions floors me. [i]sigh[/i]. If we don't "get it" how do we expect others to?

Maybe it's just me.[/b]

MB I don't get it. Isn't this guy saying to always use your epi pen first when you suspect a reaction? And then Benadryl. But always always Epi first.

They can't advise any other way and still put out safe information.

Airborne reactions of course get away from the threat and use Benadryl keeping in mind you might have to use epi eventually. Right?

Peggy

On Apr 12, 2005

Quote:

Originally posted by Peg541: [b] MB I don't get it. Isn't this guy saying to always use your epi pen first when you suspect a reaction? And then Benadryl. But always always Epi first.

They can't advise any other way and still put out safe information. [/b]

Do you think I am disagreeing?

Quote:

[b]Airborne reactions of course get away from the threat and use Benadryl keeping in mind you might have to use epi eventually. Right?

[/b]

*Personally?* I don't get too deep into second guessing *why* a reaction is occurring. I could be way off. (Besides, I could be wrong at *why* it's occurring) I assess what is happening and do what is indicated. For example, If my son is in a reaction and having difficulty breathing or has indications of a compromised airway, I don't take chances. [b]I can't afford to.[/b] It's a check I [i]can't cash[/i]. I'm having difficulty of thinking of when I *ever* take chances. It's been ingrained in him ad nauseum not to either. The school also. Anyone who is *in charge* of him.

I mean, I have to ask myself: [i]what process, in a reaction, could cause my son's airway to be compromised?[/i]

Question:

Are Antihistamines ever indicated as the [b]initial[/b] pharmacological intervention in IGE mediated, life-threatening reactions?

Anyone?

I don't know, was it ever determined what is accepted by the medical community as constituting an "anaphylactic" or "life-threatening" reaction?

What is the expectation WRT to treating a Allergic Reaction with s&s of compromised airway in the E.R.? The "field"?

General Disclaimer: I am not offering advice in any manner or form. Just asking questions and describing my own personal highly individual situation. I don't have the answers.

On Apr 12, 2005

MB, I think Peg is agreeing with you.

On Apr 12, 2005

samirosenjacken,

I believe when MB was saying about using it "before" she was referring to Dr. Wood's [b]Saturday[/b] conference.

Meaning, he said this on Saturday but has he always said this before Saturday's conference, too.

MB, am I correct?

On Apr 12, 2005

I guess I am not sure what she meant by BEFORE so I was just reiterating what he said.

As for not giving epi first, lots of people give benadryl first and wait and see what develops! In fact, the allergist we saw here said to give benadryl at the first sign of a reaction and if it progresses, then give epi pen. That was the protocol.. his not mine! ER docs are famous for giving benadryl and steroids and not giving epi right away. It's terrible!

To answer your question and what is considered life threatening and what isn't.. Dr. Wood did his best to try to help parents understand that. He basically said if you just see one localized reaction (hives on the cheek) you can just give benadryl. BUT if you see more than one system being effected... hives all over the body.. hives on arms and swelling on face... itchy throat and tongue etc... Give epi first.. then benadryl.

On Apr 12, 2005

Sami,

Makes perfectly clear sense to me. I have done the same--benedryl and monitor. [img]http://uumor.pair.com/nutalle2/peanutallergy/smile.gif[/img]

On Apr 12, 2005

One hive, or an itchy eye (with no suspected ingestion) I'll go with a Benadryl and watch very closely while remaining extremely paranoid, epi in hand. Anything else, epi always, no questions or hesitations. That's what I'm sticking with.

By the way. CAN ANYONE GET THOSE DARN FASTMELTS PACKETS OPEN! I cannot open those with my fingers, who carries scissors with them in an emergency fanny pack! I think I'm going to suggest to the company to change the packaging. I won't carry them for the only reason I CAN'T GET THE DARN THING OPEN!

Take care,

renny

Related